I cannot say for sure what might be causing you to have a metallic taste in your mouth. To determine this, first I would need more information about your oral health and medical history. I also would need to examine you.
It's possible, however, that the taste is not caused by your recently fitted braces. Other causes may include a medicine you are taking, a vitamin deficiency or a medical condition.
It appears that your dentist found no oral problems that could be causing the metallic taste. Therefore, it is important that you see your physician.
He or she can give you a thorough physical examination and order blood tests for conditions such as diabetes or a nutritional deficiency. Your physician also will review your medicines. Several medicines can cause a metallic taste in the mouth. These include some antibiotics, prenatal vitamins, antidepressants, and drugs used to treat high blood pressure, rheumatoid arthritis and kidney stones.
If your blood work comes back normal and your physician cannot find a cause for the metallic taste, you may have a condition called burning mouth syndrome (BMS). BMS is also called burning tongue syndrome, burning lips syndrome, scalded mouth syndrome, glossodynia or stomatodynia.
Symptoms of BMS include:
- Dry and sticky mouth
- Painful or burning feeling in the lips, gums, tongue, roof of the mouth or throat
- Tingling or numb feeling in your mouth or on the tip of your tongue
- Bitter or metallic taste
Both men and women can develop BMS. However, it occurs more often in women, especially after menopause. The cause of BMS is not known, but it has been associated with:
- Hormonal changes related to menopause
- Vitamin deficiencies
- Dry mouth (xerostomia)
- Thrush (candidiasis)
- Irritations in the mouth
- Nerve damage from tooth extractions
- Trauma to the mouth
- Changes in the body's immune system
- Use of tobacco products
- Psychological conditions such as anxiety or depression
Sometimes, BMS will disappear on its own over time. It also may respond to one of the more common treatments. These include:
- Hormone replacement therapy
- Vitamin therapy
- Low doses of tranquilizers or medicines for depression or seizures